California, 2012Flash Flooding and Flooding in California, August 30, 2012
August 30, 2012 · NWS SGX · 9 events in 3 counties and zones
The month ended with one last major monsoon day. Convection developed rapidly and near the same time as an approaching short wave trough and daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $254,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month ended with one last major monsoon day. Convection developed rapidly and near the same time as an approaching short wave trough and daytime heating. Flash flooding was reported in many locations with several road closures in the Inland Empire, Victorville, Chihuahua Valley and the Coachella Valley (Cathedral City). Extensive damage was done by flood waters in Moreno Valley, Victorville and Cathedral City with a few high water rescues and residences and businesses inundated with mud and debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 30, 1:00 PM PST, 0 minutes earlier.
Area forecast discussion, Aug 30, 1:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 30 2012
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...MAINLY ACROSS THE MOUNTAINS AND DESERTS...CAPABLE OF
PRODUCING FLASH FLOODING...GUSTY WINDS...AND PLENTY OF LIGHTNING.
THE THREAT OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO FRIDAY...MAINLY OVER THE MOUNTAINS AND DESERTS.
ALTHOUGH DRIER CONDITIONS WILL DEVELOP FOR SATURDAY...THE THREAT OF
THUNDERSTORMS WILL RETURN TO THE MOUNTAINS AND DESERTS ON SUNDAY AND
MONDAY. HIGH PRESSURE WILL THEN BRING DRY AND WARMER CONDITIONS TO
THE REGION NEXT WEEK. THE COASTAL AREAS WILL ALSO SEE SOME LATE
NIGHT AND EARLY MORNING PATCHY FOG AND LOW CLOUDS THIS WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS AFTERNOON...WITH A DISTURBANCE
MOVING AROUND THE BASE OF THE TROUGH JUST OFF THE SOUTHERN
CALIFORNIA COAST. INSTABILITY ASSOCIATED WITH THIS DISTURBANCE IS
COMBINING WITH THE MOISTURE OVER THE REGION TO PRODUCED SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THE
SURFACE CONVERGENCE ZONE APPEARS TO BE OVER THE COASTAL SLOPES AT
THIS TIME. COMPOSITE RADAR IMAGERY SHOWS THAT THE THUNDERSTORMS ARE
PRIMARILY OVER THE MOUNTAINS AND DESERTS AT THIS TIME. HOWEVER...A
FEW STORMS ARE TRYING TO FORM OVER THE FAR INLAND PORTIONS OF THE
INLAND EMPIRE. IT APPEARS THAT THE MAJORITY OF THESE STORMS ARE
SLOWLY DRIFTING OFF THE THE NORTH AND NORTHEAST...WITH THE
SOUTHWESTERLY FLOW ALOFT. HOWEVER...THERE WERE FEW EXCEPTIONS
EARLIER WITH THE STORMS NEAR OCTILLO WELLS THAT WERE MOVING WITH
LOWER LEVEL SOUTHEASTERLY FLOW. NEEDLESS TO SAY...THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS...AS THE MODELS CONTINUE TO SHOW BETWEEN 2000 AND 3000 J/KG
OVER THE MOUNTAINS AND DESERTS THROUGH THE EVENING. THE GREATEST
THREAT WILL BE WITH THE HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING. HOWEVER...GUSTY WINDS WILL ALSO BE POSSIBLE...AS GUSTS
RANGING BETWEEN 45 AND 55 MPH HAVE BEEN REPORTED.
THIS TROUGH WILL BE THE DOMINATE FEATURE OVER THE REGION THROUGH
SATURDAY...PLACING SOUTHERN CALIFORNIA BETWEEN THE DRIER AND MORE
STABLE AIR TO THE NORTHWEST AND THE MOIST AND UNSTABLE AIR TO THE
SOUTHEAST. FOR NOW...THINK THAT SLIGHTLY COOLER CONDITIONS WILL
PREVAIL...WITH ENOUGH LINGERING MOISTURE ON FRIDAY...FOR THE THREAT
OF ISOLATED SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS AND HIGH
DESERTS. HOWEVER...THINGS GET A LOT MORE MUDDLED FOR THE WEEKEND.
AT THIS TIME...THE 00Z ECMWF KEEPS A SLIGHTLY DEEPER TROUGH ALONG
THE WEST COAST THROUGH AT LEAST SUNDAY...WITH DRIER SOUTHWESTERLY
FLOW OVER SOUTHERN CALIFORNIA THROUGH THE HOLIDAY WEEKEND. ALTHOUGH
THE 12Z NAM AND GFS ARE SHOWING THE TROUGH ON SATURDAY...THEY ARE
HINTING THAT SOME REMNANT MOISTURE FROM HURRICANE ILEANA MAY TRY TO
MOVE NORTH IN THE FLOW. IF THESE SOLUTIONS COME TO PASS...THEIR
MOISTURE FIELDS APPEARS TO INDICATE THAT SKIES WILL BE MOSTLY CLOUDY
OR OVERCAST...WITH JUST SOME VIRGA OR LIGHT SPRINKLES POSSIBLE LATE
SATURDAY INTO SUNDAY. BY SUNDAY THOUGH...THE NAM AND GFS SHOWS THAT
THE FLOW MAY BE SOUTHERLY OR SLIGHTLY SOUTHEASTERLY TO ALLOW FOR A
SLIGHT CHANCE OF THUNDERSTORMS. AT THIS TIME...BOTH THE ECMWF AND
GFS HAVE BEEN VERY CONSISTENT WITH WHAT THEY ARE SHOWING...EVEN
THOUGH THEY BOTH GIVE VERY DIFFERENT SOLUTIONS. SINCE THE GFS MODEL
SEEMS TO BE DOING A DECENT JOB WITH THE MOISTURE FIELDS THIS
SUMMER...CANNOT RULE OUT A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS ON SUNDAY AND MONDAY. HOWEVER...IT
SEEMS LIKE THE ECMWF HAS HAD A BETTER HANDLE ON THE OVERALL SYNOPTIC
SITUATION.
THE MODELS ARE SUGGESTING THAT DRIER CONDITIONS WILL DEVELOP OVER
THE REGION FOR THE MIDDLE PART OF THE WORK WEEK...AS THE RIDGE
BUILDS BACK OVER THE REGION. THEREFORE...HAVE REMOVED MENTION OF
ANY WEATHER AT THIS TIME...EXCEPT FOR SOME LATE NIGHT OR EARLY
MORNING LOW CLOUDS AND FOG ALONG THE COAST. OTHERWISE...A GRADUAL
WARM UP FOR THE INLAND AREAS.
&&
.AVIATION...
302000Z...COAST/VALLEYS...VFR CONDS FORECAST THROUGH THE TAF PERIOD.
PATCHY STRATUS...WITH BASES AROUND 600 FT MSL AND TOPS NEAR 1200 FT
MSL...WILL DEVELOP NEAR THE COAST TONIGHT AND MAY LINGER NEAR KSAN
AND KCRQ EARLY FRI MORNING...AND COULD LOWER VIS TO 2-4 SM BR BTWN
12-14Z FRI. ANY LOW CIGS OR VIS WILL CLEAR BY 16Z FRI MORNING.
MTNS/DESERTS...SCATTERED TSTMS...WITH BASES NEAR 10K FT MSL AND TOPS
NEAR 40K FT MSL...WILL CONTINUE THROUGH EARLY THIS EVENING. GUSTY
ERRATIC SURFACE WINDS...SMALL HAIL AND LOWERED VIS ARE POSSIBLE NEAR
STORMS. OTHERWISE...VFR CONDS WITH MID/HIGH LEVELS CLOUDS FORECAST
THROUGH THE TAF PERIOD.
&&
.MARINE...
THE HIGH SURF ADVISORY HAS BEEN EXTENDED FROM SUNDAY EVENING TO
MONDAY EVENING.
AN ENHANCED SOUTHERLY SWELL CREATING A TOTAL WAVE HEIGHT OF 5-6 FT
AND A PERIOD OF 17-19 SEC WILL ARRIVE TO OUR COASTAL WATERS
TOMORROW...WITH THE TOTAL WAVE HEIGHT AND PERIOD LOWERING TO AROUND
4-5 FT/15 SEC BY THE END OF THE HOLIDAY WEEKEND. THIS WILL GENERATE
SURF HEIGHTS UP TO 10 FT THIS WEEKEND...ESPECIALLY ALONG SOUTHERLY
FACING BEACHES. A HIGH SURF ADVISORY WILL BE IN EFFECT FROM 3 AM
FRIDAY THROUGH 6 PM MONDAY FOR THE SAN DIEGO AND ORANGE COUNTY
COASTS. SEE LAXCFWSGX FOR DETAILS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT MONDAY FOR THE
ORANGE COUNTY COASTAL AREAS.
HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT MONDAY FOR THE
SAN DIEGO COUNTY COASTAL AREAS.
PZ...HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT MONDAY FOR THE
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM.
&&
PUBLIC...PALMER
AVIATION/MARINE...JJTHazardous weather outlook, Aug 30, 3:04 AM PST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
404 AM PDT THU AUG 30 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-302300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
404 AM PDT THU AUG 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY
EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE THIS
AFTERNOON AND EARLY EVENING. STRONG WIND GUSTS AND HAIL WILL ALSO BE
POSSIBLE. LIGHTNING FROM THUNDERSTORMS HAVE THE POTENTIAL TO START
FIRES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS
EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. FOR
FRIDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.
HIGH SURF WITH VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION
FROM EARLY FRIDAY MORNING THROUGH THE WEEKEND ALONG SOUTH FACING
SHORES OF THE ORANGE AND SAN DIEGO COUNTY BEACHES. SURF HEIGHTS
EXPECTED TO PEAK AT 6 TO 10 FEET SATURDAY AND SUNDAY WITH HIGHER
SETS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
HARRISON
In the hours before
Special weather statement, Aug 30, 11:50 AM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1250 PM PDT THU AUG 30 2012
CAZ058-062-302045-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1250 PM PDT THU AUG 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
145 PM PDT...
AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF BORREGO SPRINGS...MOVING WEST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SHELTER VALLEY...OCOTILLO
WELLS...AND SOUTHERN PORTIONS OF BORREGO SPRINGS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3297 11641 3314 11653 3323 11641 3320 11608
3295 11614
TIME...MOT...LOC 1949Z 102DEG 11KT 3310 11643
SSEvent by event
5 flash flood, 2 flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, San Diego
- When
- August 30, 1:00 PM PST to 1:45 PM PST
- Where
- San Diego County, Descanso to 2.32 mi SE of Descanso
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.850, -116.620
A spotter estimated 2 to 3 feet of water flowing across Highway 79 a mile west of Chihuahua Valley Road. In addition, trees and branches 3 to 5 inches in diameter were floating across the roadway.
Flash Flood, Riverside
- When
- August 30, 1:00 PM PST to 3:00 PM PST
- Where
- Riverside County, 1.42 mi NNW of Cathedral City to 1.78 mi WSW of Cathedral City
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 33.789, -116.478
Major flash flooding in Cathedral City with 1 to 2 feet of rapidly moving water, closing several roads including East Palm Canyon (Highway 111) and Araby Drive. Water forced mud and debris into several businesses in town, causing significant damage.
Flood, San Bernardino
- When
- August 30, 1:15 PM PST to 2:00 PM PST
- Where
- San Bernardino County, 5.46 mi S of Apple Vly to 1.14 mi SSE of Lucerne Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.441, -117.202
Spotter reported 0.75 inches of rain in 20 minutes, leading to urban flooding near the intersection of Central and Waalew in Apple Valley with an estimated 6 inches of water in the low sections of roadways. |Another spotter in nearby Lucerne Valley reported 1 to 2 inches of standing water along Highway 247 on the north side of town.
Thunderstorm Wind, Riverside
- When
- August 30, 1:30 PM PST to 2:00 PM PST
- Where
- Riverside County, (Riv)riverside Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.950, -117.450
The March AFB ASOS recorded a peak gust of 61 mph at 1347 PST. One of the planes at the museum was turned 180 degrees by the severe winds.
An Atmospheric Science teacher at nearby UC Riverside estimated wind gusts to 60 mph from a passing thunderstorm going through campus around the same time.
Flash Flood, San Diego
- When
- August 30, 1:30 PM PST to 2:30 PM PST
- Where
- San Diego County, 7 mi NW of Agua Caliente Spgs to 7.01 mi SE of Banner
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 33.022, -116.385
Heavy rain resulted in a debris flow on Highway 78 near Shelter Valley and Lizard Creek. A 2-foot boulder had to be removed from the roadway and one lane of the highway was closed.
Flash Flood, Riverside
- When
- August 30, 1:30 PM PST to 3:00 PM PST
- Where
- Riverside County, 1.68 mi ESE of Moreno Valley to 2.17 mi NNW of Calimesa
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.908, -117.144
Heavy rain caused flash flooding which closed San Timoteo Canyon Road. Six vehicles were stuck in the water. One person was rescued from a vehicle surrounded by a mud flow on San Timoteo Canyon Road and Live Oak Canyon Road. Rainfall of 1.53 inches fell in one hour at March AFB in Riverside. |Eastbound Highway 60 was closed at Redlands Boulevard due to flooding as well. |Mud and water also inundated a few homes in the Moreno Valley area.|At least 1 swift water rescue needed to be performed, including the one at Oliver Street and Cactus Avenue in Moreno Valley. Firefighters had to rescue persons trapped in their vehicle with water reported up to the windows.
Lightning, Riverside
- When
- August 30, 1:45 PM PST to 2:15 PM PST
- Where
- Riverside County, Cathedral City
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.770, -116.470
Spotter RIV230 reported heavy rain and lightning. Lightning struck a nearby palm tree, which then burst into flames. Winds also gusted to 25 mph.
Flash Flood, San Bernardino
- When
- August 30, 3:00 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 3.21 mi NW of Thorn to 4.75 mi SW of Apple Vly
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.515, -117.388
Heavy rain from thunderstorms just north of Victorville resulted in flooding on National Trails Highway at Lynhaven Lane and a swift water rescue of a van caught in 4 feet of moving water. Barbosa Road was also washed out.
Flood, Riverside
- When
- August 30, 3:00 PM PST to 4:00 PM PST
- Where
- Riverside County, 2.91 mi E of Alberhill to 0.75 mi WNW of Durant
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.723, -117.350
A spotter reported street flooding with water up to the curbs in some places at the north end of Lake Elsinore near Albert Hill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 30, 20121 death · 1 event
- Wildfire in Missouri, August 30, 20121 injured · $300,000 · 1 event
- Tornadoes in Alabama, August 30, 2012$25,000 · EF1 · 2 events
- Tropical Storm and Flash Flood in Louisiana, August 30 to 31, 20126 events
- Damaging Winds in Utah, August 30 to 31, 201268 kt wind · 3 events
- Frost and Freeze in Oregon, August 30, 20121 event
- Waterspout in Gulf of Mexico, August 30, 20121 event
- Flash Flood in California, August 30, 20121 event
- Flash Flood in Nevada, August 30, 2012$1,000 · 1 event
- Flash Flood in Arizona, August 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407768, 407792, 407789, 407801, 407802, 407804, 407800, 407806, 407807.